Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 95, NWS Tallahassee, FL

February 7, 201710 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 7, 2017, 7:06 PM EST for 10 counties in Georgia. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 7, 2017, 7:06 PM EST (00:06 UTC)
Expired
Feb 7, 2017, 7:45 PM EST
In force
39 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Berrien County, GA, Brooks County, GA, Colquitt County, GA, Cook County, GA, Lanier County, GA, Lowndes County, GA, Mitchell County, GA, Thomas County, GA, Tift County, GA, Worth County, GA

The radar

The Moody AFB radar (KVAX), 30 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 7, 7:06 PM ESTTSTM WND DMGThomasville, GAMANY TREES AND POWER LINES DOWN ACROSS THOMAS COUNTY
Feb 7, 7:10 PM ESTTSTM WND DMGCoolidge, GATREES AND POWER LINES DOWN IN THE COOLIDGE AREA
Feb 7, 7:17 PM ESTTSTM WND DMGCenter Hill, GAMANY TREES...POWER LINES AND POLES DOWN ACROSS THE COUNTY
Feb 7, 7:25 PM ESTTSTM WND GST 60Doerun, GASPOTTER ESTIMATED 60 MPH GUSTS IN DOERUN
Feb 7, 7:55 PM ESTTSTM WND DMG4 Ssw Hahira, GATREE REPORTED DOWN ON SHILO RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 7, 5:33 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

006 
WUUS52 KTAE 080006
SVRTAE
GAC019-027-071-075-173-185-205-275-277-321-080045-
/O.NEW.KTAE.SV.W.0095.170208T0006Z-170208T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
706 PM EST TUE FEB 7 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lanier County in south central Georgia...
  East central Mitchell County in southwestern Georgia...
  Lowndes County in south central Georgia...
  Southern Tift County in south central Georgia...
  Berrien County in south central Georgia...
  Thomas County in south central Georgia...
  Southeastern Worth County in south central Georgia...
  Brooks County in south central Georgia...
  Colquitt County in south central Georgia...
  Cook County in south central Georgia...

* Until 745 PM EST

* At 706 PM EST, severe thunderstorms were located along a line
  extending from near Doerun to 6 miles southwest of Riverside to
  near Thomasville, moving east at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Thomasville, Valdosta, Lake Park, Quitman, Moultrie, Lakeland,
  Adel, Nashville, Tifton, Hahira, Sparks, Boston, Enigma, Omega, Ray
  City, Norman Park, Lenox, Doerun, Alapaha and Pavo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3085 8306 3085 8309 3083 8309 3083 8310
      3080 8310 3079 8313 3063 8314 3067 8401
      3111 8395 3133 8408 3147 8320 3118 8304
TIME...MOT...LOC 0006Z 264DEG 47KT 3128 8397 3112 8388 3086 8389 

HAIL...<.75IN
WIND...60MPH
 
$$

11-MOORE
1 follow-up statement
945 
WWUS52 KTAE 080033
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
733 PM EST TUE FEB 7 2017

GAC205-080043-
/O.CAN.KTAE.SV.W.0095.000000T0000Z-170208T0045Z/
Mitchell GA-
733 PM EST TUE FEB 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MITCHELL COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM EST for
Big Bend of Florida...and south central Georgia.

LAT...LON 3085 8306 3085 8309 3083 8309 3083 8310
      3080 8310 3079 8313 3063 8314 3066 8386
      3112 8374 3135 8393 3147 8320 3118 8304
TIME...MOT...LOC 0033Z 264DEG 47KT 3131 8358 3115 8349 3089 8350 

$$

GAC019-027-071-075-173-185-275-277-321-080045-
/O.CON.KTAE.SV.W.0095.000000T0000Z-170208T0045Z/
Lanier GA-Lowndes GA-Tift GA-Berrien GA-Thomas GA-Worth GA-Brooks GA-
Colquitt GA-Cook GA-
733 PM EST TUE FEB 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EST
FOR NORTHWESTERN LANIER...LOWNDES...SOUTHERN TIFT...BERRIEN...
SOUTHEASTERN THOMAS...SOUTHEASTERN WORTH...BROOKS...EASTERN COLQUITT
AND COOK COUNTIES...

At 733 PM EST, severe thunderstorms were located along a line
extending from Omega to near Sparks to 8 miles northeast of Quitman,
moving east at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Quitman, Moultrie, Valdosta, Lake Park, Lakeland, Adel, Nashville,
Tifton, Hahira, Sparks, Boston, Enigma, Omega, Ray City, Norman Park,
Lenox, Doerun, Alapaha, Pavo and I-75 At Exit 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3085 8306 3085 8309 3083 8309 3083 8310
      3080 8310 3079 8313 3063 8314 3066 8386
      3112 8374 3135 8393 3147 8320 3118 8304
TIME...MOT...LOC 0033Z 264DEG 47KT 3131 8358 3115 8349 3089 8350 

HAIL...<.75IN
WIND...60MPH
 
$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 6:46 PM EST, 20 minutes earlier.

Area forecast discussion, Feb 7, 6:46 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
646 PM EST Tue Feb 7 2017

.AVIATION [Through 00Z Thursday]...

Line of strong to severe thunderstorms currently traversing the
middle part of the CWA in N FL and SW GA. Behind it, expansive
area of stratiform precipitation with embedded thunder. The whole
line is moving east at 40 knots. This line will be on top of
TLH/ABY now and VLD in the next hour. Expect rain to persist
through the evening hours. Overnight, degraded vsbys/cigs due to
recent rain and lingering moisture at all terminals. Expect IFR to
LIFR conds overnight. Conds improve by mid morning Wednesday.

&&

.PREV DISCUSSION [327 PM EST]...

.NEAR TERM [Through Tonight]...

Summary: The threat for severe weather will increase this afternoon
through the evening hours. The best chance of seeing any severe
weather is across portions of the Florida panhandle and southeast
Alabama, although isolated severe weather is possible across the
entire area. The main threats are damaging wind gusts and large hail
with localized impacts to trees and power lines, although an
isolated tornado or two cannot be ruled out.

Analysis:  This afternoon's water vapor imagery shows the base of a
vigorous upper level shortwave is now moving through eastern
Louisiana and southern Mississippi. Ahead of it, the environment
has destabilized fairly significantly for this time of year with
SBCAPE values over 1500 j/kg extending well inland into southeast
Alabama and southern Georgia per the 18z SPC mesoanalysis. Shear
values are still fairly low in our area, but shear is higher to the
west across portions of southwest Alabama and southern Mississippi,
and this airmass is forecast to move eastward through the evening
hours. The RAP runs today have remain consistent in showing a
stronger low level jet than the NAM, GFS, or ECMWF, and looking at
the velocities from the KMOB radar, the RAP may be closer to the
truth. Thus, there remains a threat of severe storms across the
entire area through the evening hours. The greatest threat continues
to be across the western half of the area. SPC has extended the
slight risk area eastward a bit compared to this morning's outlook,
which makes sense given the more impressive appearance to the system
than this morning. The CAM guidance continues to suggest a QLCS will
move into the area with some CAMs explicitly showing 50 knot gusts
or higher. Most of the activity should be out of the area by
midnight with the potential for areas of fog to develop in its wake
late tonight.

.SHORT TERM [Wednesday Through Thursday Night]...

Southwesterly flow will continue from Wednesday through Wednesday
night across our area as an upper level trough approaches our area
from the northwest. However, in the wake of the MCS that will
have moved through our area the previous night, a fairly stable
airmass will be in place over inland regions early Wednesday,
resulting in dry conditions during the morning and early afternoon.
Moisture is expected to gradually increase from south to north
during the afternoon and evening hours, with PWAT values
increasing to 1.0-1.5". A cold front will then move across our
area overnight, with best chances of showers and isolated
thunderstorms from Tallahassee east through the FL Big Bend and
south central GA. Cooler and much drier air will move into our
area on Thursday, with clear skies and highs in the mid 60s to
lower 70s. Lows Thursday night will dip into the mid-upper 30s
inland, with 40s along the Gulf Coast.

.LONG TERM [Friday Through Tuesday]...

The upper level trough mentioned in the short term discussion will
move to our east on Friday, and will be replaced by an upper ridge
over the eastern CONUS from the weekend through early next week.
With a broad area of high pressure at the surface, expect dry
conditions to prevail throughout this period. Seasonably cool
conditions on Friday (highs in the 60s, lows in the 40s) will
quickly give way to warmer than normal temperatures through the
weekend and early next week. Highs in the 70s and lows in the 50s
are expected from Saturday through Tuesday.

.MARINE...

A line of thunderstorms, possibly strong to severe, will move
through our marine zones this evening. Strong wind gusts and
frequent lightning will accompany the storms. Otherwise, expect
winds generally around 10 to 15 knots and seas of 2 to 3 feet
through the next few days.

.FIRE WEATHER...

In the wake of showers and isolated thunderstorms Wednesday, much
drier air is expected on Thursday. Strong transport winds will lead
to high dispersions across much of the area. RH values will stay
above the threshold for red flag conditions.

.HYDROLOGY...

Some heavy rain is possible this evening with the thunderstorms,
but storms will likely be moving too quickly to pose a significant
flooding threat. No heavy rain is anticipated from Wednesday
through the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   59  77  62  70  37 /  90  20  30   0   0
Panama City   64  71  63  67  43 /  80  20  20   0   0
Dothan        59  75  56  64  36 /  80  20  20   0   0
Albany        59  75  58  65  35 /  90  20  30   0   0
Valdosta      58  76  61  70  37 /  90  20  30  10   0
Cross City    60  76  63  74  38 /  80  20  30  10   0
Apalachicola  62  71  63  70  44 /  80  20  20   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...Lahr
LONG TERM...Lahr
AVIATION...Scholl
MARINE...Lahr
FIRE WEATHER...Scholl
HYDROLOGY...Lahr

In the hours before

Local storm report, Feb 7, 6:30 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
630 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     FRINK                   30.37N 85.21W
02/07/2017                   CALHOUN            FL   911 CALL CENTER

            CALL CENTER REPORTS TREES AND POWER LINES DOWN OVER MUCH
            OF COUNTY

&&

RH
Local storm report, Feb 7, 6:32 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
632 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     BLOUNTSTOWN             30.44N 85.05W
02/07/2017                   CALHOUN            FL   PUBLIC

            REPORT OF TREE DOWN ON HOUSE

&&

RH
Local storm report, Feb 7, 6:38 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
638 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     NON-TSTM WND DMG 5 NW GREENSBORO         30.62N 84.80W
02/07/2017                   GADSDEN            FL   LAW ENFORCEMENT

            REPORT OF TREES DOWN ON I-10 BETWEEN MARKERS 166 AND 169

&&

RH
Local storm report, Feb 7, 6:42 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
642 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     4 W GREENSBORO          30.57N 84.81W
02/07/2017                   GADSDEN            FL   LAW ENFORCEMENT

            TREES DOWN BLOCKING SYCAMORE ROAD

&&

RH
Local storm report, Feb 7, 6:47 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
647 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     BRISTOL                 30.43N 84.98W
02/07/2017                   LIBERTY            FL   911 CALL CENTER

            TREES REPORTED DOWN ON PRISON RD AND ON HWY 379A

&&

RH
Local storm report, Feb 7, 7:01 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
701 PM EST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     4 SW ATTAPULGUS         30.71N 84.53W
02/07/2017                   DECATUR            GA   LAW ENFORCEMENT

            TREES DOWN NEAR HWY 241 NEAR GA-FL BORDER

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 7:23 PM ESTSevere Thunderstorm WarningTAEBrooks67 min
Feb 7, 7:37 PM ESTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Irwin, Lanier and 2 more23 min
Feb 7, 7:53 PM ESTSevere Thunderstorm WarningTAEBerrien, Brooks, Cook, Irwin, Lanier, Lowndes and 1 more38 min
Feb 7, 8:18 PM ESTSevere Thunderstorm WarningTAEBen Hill, Irwin27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.